Alert archive / Georgia / River Flood Warnings in 2023
River Flood Warning 31, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 4, 2023, 1:58 PM EST for Clarke County, Greene County, Oconee County, Georgia. It took effect at Jan 4, 2023, 5:54 PM EST. It was in force for 71 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 1:58 PM EST (18:58 UTC)
- In effect from
- Jan 4, 2023, 5:54 PM EST
- Expired
- Jan 7, 2023, 5:17 PM EST
- In force
- 71 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clarke County, GA, Greene County, GA, Oconee County, GA
The radar
The Robins AFB radar (KJGX), 124 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Oconee River near Penfield (PNFG1). The gauge peaked at 17.22 ft at Jan 5, 2023, 8:00 AM EST.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 18 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02218300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 12:46 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 4, 12:46 PM EST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1246 PM EST Wed Jan 4 2023 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Thursday) Issued at 408 AM EST Wed Jan 4 2023 A tornado watch has been issued to start off the morning for a line south of the I-20 corridor. The south and central regions of the CWA are still seeing temperatures in the upper 60s and low 70s at the time of this AFD. Any additional heating before the front arrives will continue to prime the environment for another round of strong to severe storms south I-20. The primary threats in this morning's watch area will be damaging winds and the possibility of isolated tornadoes. Moderate SBCAPE values of 1500 J/KG and effective bulk shear exceeding 60kts. Any storm that forms in this sector will also be working with SRH values near 400 m2/s2 so rotation and mesocyclones can be expected even with non tornado producing storms. We've already seen embedded supercells in the line as it approaches, and conditions are favorable for the formation of discrete supercells out ahead of the line. The situation continue to evolve and remain complex, please continue to monitor the forecast for the most up to date information concerning on going watches and warnings. A flood watch will remain in effect until Wednesday night, and additional rainfall of up to two inches are possible with isolated higher totals in areas of training storms. While no additional counties have been added during this mornings forecast period, heavy rain continues to fall just north of the metro ATL area and training storms just north of I-20 will need to be watched closely for flash flooding as more rain continues to fall. The front should clear the area after 7PM today and and cooler temperatures and clear weather will eventually push in for Thursday. Temps in the mid to upper 60s will be likely for tomorrow as winds turn more westerly, but we still remain around 10 degrees above average; a trend that will likely continue through the long term. Vaughn && .LONG TERM... (Thursday night through Tuesday) Issued at 408 AM EST Wed Jan 4 2023 A comparatively cooler and drier airmass will be in place across north and central Georgia as the extended period begins on Friday. An upper level ridge and associated surface high will move over the Southeast on Friday, which will keep weather conditions benign and skies mostly clear across the region on Friday and Saturday. Low temperatures are forecast to drop into the 30s across the forecast area as the morning begins. Afternoon highs will still be 3-6 degrees above climatological normals, but no longer pushing record values, rising into the mid 50s in north Georgia and upper 50s to low 60s in central Georgia. After starting the morning in the mid 30s across the area on Saturday, temperatures will climb under the influence of the ridge, reaching into the low to mid 60s across the area in the afternoon. A weak frontal system will drop into north Georgia on Saturday night into Sunday. However, low-level moisture and instability continue to appear limited across the area, so a slight chance of showers with no thunderstorms has been maintained across north Georgia for Saturday night into Sunday. The frontal boundary is anticipated to sag into north Georgia before stalling and washing out early Monday. Model guidance continues to diverge on the upper level flow pattern during the early portions of next week. The potential remains for additional waves to traverse the remnant boundary, so slight to low- end chance PoPs have been maintained on Monday and Tuesday. The potential for a wintry mix in the higher elevations of northeast Georgia will need to be monitored at the tail-end of the period, as there is a slight chance that precip overrunning the frontal zone may overlap with border-line freezing temperatures in this area Monday night into Tuesday morning. King && .AVIATION... (18Z TAFS) Issued at 1235 PM EST Wed Jan 4 2023 The main area of rain has exited the area but there is a small line of showers along the actual front moving through the ATL area now. The ATL/CSG area TAF sites are now done with the rain but AHN and MCN will still see some over the next few hours. IFR and MVFR ceilings will lift in the ATL area within the next hour and will see clear skies by 20-24z across the entire area. Winds are mainly out of the SW and will turn to the NW through this evening. Wind speeds will stay in the 4-8kt range. Restrictions to VSBYs are not expected in the ATL/CSG areas but may see some MVFR VSBYs in AHN/MCN with the thin line of showers moving in over the next few hours. //ATL Confidence...Avi Update... Confidence high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 44 65 38 55 / 0 0 0 0 Atlanta 48 63 37 54 / 0 0 0 0 Blairsville 39 57 32 49 / 0 0 0 0 Cartersville 42 61 34 54 / 0 0 0 0 Columbus 47 67 38 60 / 0 0 0 0 Gainesville 45 60 37 53 / 0 0 0 0 Macon 44 70 39 61 / 0 0 0 0 Rome 42 61 34 55 / 0 0 0 0 Peachtree City 43 64 36 56 / 0 0 0 0 Vidalia 54 74 42 61 / 10 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Vaughn LONG TERM....King AVIATION...01
Hazardous weather outlook, Jan 4, 4:46 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 446 AM EST Wed Jan 4 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 446 AM EST Wed Jan 4 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Showers and thunderstorms will continue across north and central Georgia this morning morning and afternoon ahead of an advancing cold front. Several storms could become severe capable of producing damaging wind gusts, brief tornadoes, and frequent lightning. A Tornado Watch is in effect for areas to the south of the I-20 corridor until 12 PM EST. Locally heavy rainfall this morning and afternoon could lead to flash flooding and river flooding concerns. A Flood Watch remains in effect for portions of north and central Georgia until 7 PM EST. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jan 4, 12:33 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1233 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM FLASH FLOOD 2 NE DOUGLASVILLE 33.77N 84.73W
01/04/2023 DOUGLAS GA PUBLIC
ROAD FLOODED AT HUEY RD AND INDUSTRIAL
ACCESS ROAD.
&&
SMLocal storm report, Jan 4, 12:36 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1236 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM FLASH FLOOD 1 NW LITHIA SPRINGS 33.80N 84.67W
01/04/2023 DOUGLAS GA EMERGENCY MNGR
ROAD FLOODED AT UNION GROVE RD AND CREEL DR.
&&
SMLocal storm report, Jan 4, 12:40 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 4 N MILLEDGEVILLE 33.14N 83.22W
01/04/2023 BALDWIN GA EMERGENCY MNGR
MULTIPLE TREES DOWN IN NORTH BALDWIN COUNTY
TO THE NORTH AND NORTHEAST OF MILLEDGEVILLE;
INCLUDING ON/NEAR GREYSTONE DR, LONG ACRE
RD, AND WATSON REYNOLDS RD.
&&
KJTLocal storm report, Jan 4, 1:08 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 1 NE ROSWELL 34.04N 84.35W
01/04/2023 FULTON GA EMERGENCY MNGR
REPORT OF A WATER RESCUE NEAR THE
INTERSECTION OF CROSSVILLE RD AND MANSELL RD
AT 6:20 AM.
&&
KJTLocal storm report, Jan 4, 1:47 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 S SANDTOWN 33.65N 84.55W
01/03/2023 FULTON GA EMERGENCY MNGR
SEVERAL REPORTS OF TREES AND/OR POWERLINES
DOWN IN SOUTH FULTON COUNTY ON TUESDAY, IN
THE AREA AROUND FAIRBURN AND UNION CITY,
WEST OF THE I-85/I-285 INTERCHANGE. MOST
SIGNIFICANT DAMAGE WAS OF A TREE DOWN
THROUGH A HOUSE ON THAXTON RD SW.
&&Local storm report, Jan 4, 1:52 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
152 PM EST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 3 NNW UNION CITY 33.61N 84.58W
01/04/2023 FULTON GA PUBLIC
REPORTS OF A COUPLE TREES DOWN WEDNESDAY
MORNING ON KOWETA RD AND ENON RD IN THE
SOUTH FULTON AREA.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 7:12 PM EST | Special Weather Statement | FFC | Baldwin, Jones | 33 min |
| Jan 3, 7:28 PM EST | Special Weather Statement | FFC | Marion | 32 min |
| Jan 3, 7:31 PM EST | Special Weather Statement | FFC | Peach | 44 min |
| Jan 3, 7:33 PM EST | Special Weather Statement | FFC | Clarke | 27 min |
| Jan 3, 7:51 PM EST | Special Weather Statement | FFC | Dooly | 24 min |
| Jan 3, 8:46 PM EST | Special Weather Statement | FFC | Bleckley, Pulaski | 29 min |
| Jan 3, 9:16 PM EST | Special Weather Statement | FFC | Taylor | 29 min |
| Jan 3, 9:40 PM EST | Special Weather Statement | FFC | Muscogee | 35 min |
| Jan 3, 10:52 PM EST | Special Weather Statement | FFC | Taylor | 23 min |
| Jan 3, 11:17 PM EST | Special Weather Statement | FFC | Bibb, Crawford, Taylor | 28 min |
| Jan 3, 11:34 PM EST | Special Weather Statement | FFC | Carroll | 26 min |
| Jan 3, 11:44 PM EST | Special Weather Statement | FFC | Bibb, Crawford | 31 min |
| Jan 4, 12:07 AM EST | Special Weather Statement | FFC | Fayette | 8 min |
| Jan 4, 12:24 AM EST | Special Weather Statement | FFC | Clayton, Fayette | 36 min |
| Jan 4, 12:59 AM EST | Special Weather Statement | FFC | Floyd | 31 min |
| Jan 4, 1:42 AM EST | Special Weather Statement | FFC | Gordon | 33 min |
| Jan 4, 3:24 AM EST | Special Weather Statement | FFC | Bartow, Floyd, Gordon, Polk | 96 min |
| Jan 4, 3:49 AM EST | Special Weather Statement | FFC | Cherokee, Pickens | 26 min |
| Jan 4, 4:05 AM EST | Special Weather Statement | FFC | Cherokee, Haralson, Paulding | 115 min |
| Jan 4, 4:25 AM EST | Special Weather Statement | FFC | Lumpkin | 35 min |
| Jan 4, 4:32 AM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard, Troup | 43 min |
| Jan 4, 4:51 AM EST | Special Weather Statement | FFC | White | 9 min |
| Jan 4, 4:54 AM EST | Special Weather Statement | FFC | Fulton | 36 min |
| Jan 4, 5:14 AM EST | Special Weather Statement | FFC | Gwinnett | 31 min |
| Jan 4, 5:17 AM EST | Special Weather Statement | FFC | Coweta, Fayette, Meriwether | 28 min |
| Jan 4, 5:19 AM EST | Special Weather Statement | FFC | Douglas | 26 min |
| Jan 4, 5:27 AM EST | Special Weather Statement | FFC | Cobb, DeKalb, Forsyth, Fulton, Gwinnett, Hall | 63 min |
| Jan 4, 5:32 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 49 hr |
| Jan 4, 5:33 AM EST | Severe Thunderstorm Warning | FFC | Harris, Muscogee, Talbot | 42 min |
| Jan 4, 5:37 AM EST | River Flood Warning | FFC | DeKalb | 21 days |
| Jan 4, 5:37 AM EST | Severe Thunderstorm Warning | FFC | Clayton, Coweta, DeKalb, Fayette, Fulton, Henry and 4 more | 23 min |
| Jan 4, 5:55 AM EST | Flash Flood Warning | FFC | Cherokee, Clayton, Cobb, DeKalb, Douglas, Forsyth and 5 more | 6 hr |
| Jan 4, 5:57 AM EST | Special Weather Statement | FFC | DeKalb, Henry, Newton, Rockdale, Spalding | 33 min |
| Jan 4, 6:05 AM EST | Special Weather Statement | FFC | Bartow, Cherokee, Floyd, Gilmer, Gordon, Paulding and 2 more | 55 min |
| Jan 4, 6:12 AM EST | Special Weather Statement | FFC | Talbot, Upson | 33 min |
| Jan 4, 6:24 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 21 days |
| Jan 4, 6:27 AM EST | Special Weather Statement | FFC | Barrow, Jackson, Madison | 93 min |
| Jan 4, 6:29 AM EST | River Flood Warning | FFC | Fulton, Gwinnett | 5 hr |
| Jan 4, 6:32 AM EST | Special Weather Statement | FFC | Chattahoochee, Marion, Muscogee, Stewart | 28 min |
| Jan 4, 6:48 AM EST | Special Weather Statement | FFC | Upson | 27 min |
| Jan 4, 6:48 AM EST | Special Weather Statement | FFC | Morgan | 27 min |
| Jan 4, 6:55 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 6 hr |
| Jan 4, 6:55 AM EST | Special Weather Statement | FFC | Clarke, Oconee | 35 min |
| Jan 4, 7:05 AM EST | Special Weather Statement | FFC | Crawford, Marion, Schley, Taylor, Webster | 25 min |
| Jan 4, 7:06 AM EST | Special Weather Statement | FFC | Bartow, Cherokee, Floyd, Gordon, Haralson, Paulding and 2 more | 54 min |
| Jan 4, 7:09 AM EST | River Flood Warning | FFC | Forsyth | 21 hr |
| Jan 4, 7:11 AM EST | River Flood Warning | FFC | Gilmer | 2 hr |
| Jan 4, 7:16 AM EST | River Flood Warning | FFC | Polk | 21 days |
| Jan 4, 7:16 AM EST | Special Weather Statement | FFC | Greene | 29 min |
| Jan 4, 7:19 AM EST | Special Weather Statement | FFC | Jones, Monroe | 26 min |
| Jan 4, 7:24 AM EST | Special Weather Statement | FFC | Crawford, Schley, Webster | 36 min |
| Jan 4, 7:25 AM EST | River Flood Warning | FFC | Gwinnett | 9 hr |
| Jan 4, 7:27 AM EST | Special Weather Statement | FFC | Oglethorpe | 63 min |
| Jan 4, 7:38 AM EST | Areal Flood Warning | FFC | Bartow, Carroll, Floyd, Gordon, Haralson, Paulding and 1 more | 5 hr |
| Jan 4, 7:43 AM EST | Flash Flood Warning | FFC | Clarke, Madison, Morgan, Oconee, Oglethorpe, Walton | 4 hr |
| Jan 4, 7:47 AM EST | Special Weather Statement | FFC | Baldwin, Twiggs | 28 min |
| Jan 4, 8:00 AM EST | Special Weather Statement | FFC | Dooly, Houston | 30 min |
| Jan 4, 8:08 AM EST | River Flood Warning | FFC | Bartow | 3 hr |
| Jan 4, 8:13 AM EST | Severe Thunderstorm Warning | FFC | Wilkes | 11 min |
| Jan 4, 8:16 AM EST | Special Weather Statement | FFC | Glascock, Hancock, Taliaferro, Twiggs, Warren, Washington and 1 more | 29 min |
| Jan 4, 8:25 AM EST | River Flood Warning | FFC | Gwinnett | 110 min |
| Jan 4, 8:27 AM EST | River Flood Warning | FFC | Gwinnett | 21 hr |
| Jan 4, 8:29 AM EST | River Flood Warning | FFC | Cobb | 2 hr |
| Jan 4, 8:32 AM EST | Special Weather Statement | FFC | Bleckley, Crisp, Dodge, Pulaski, Wilcox | 28 min |
| Jan 4, 8:35 AM EST | River Flood Warning | FFC | Cherokee, Cobb | 21 days |
| Jan 4, 8:49 AM EST | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Washington | 26 min |
| Jan 4, 8:53 AM EST | River Flood Warning | FFC | Cobb | 4 hr |
| Jan 4, 8:54 AM EST | Special Weather Statement | FFC | Dodge, Johnson, Laurens, Wilcox | 36 min |
| Jan 4, 9:12 AM EST | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren, Washington | 33 min |
| Jan 4, 9:21 AM EST | River Flood Warning | FFC | Fulton | 21 days |
| Jan 4, 9:27 AM EST | Special Weather Statement | FFC | Dodge, Emanuel, Laurens, Montgomery, Telfair, Treutlen and 1 more | 48 min |
| Jan 4, 9:53 AM EST | Special Weather Statement | FFC | Toombs | 82 min |
| Jan 4, 9:59 AM EST | River Flood Warning | FFC | Elbert, Madison, Oglethorpe | 25 hr |
| Jan 4, 10:02 AM EST | River Flood Warning | FFC | Cobb, Fulton | 18 hr |
| Jan 4, 10:04 AM EST | River Flood Warning | FFC | Gwinnett, Walton | 21 days |
| Jan 4, 10:19 AM EST | River Flood Warning | FFC | Fulton | 15 hr |
| Jan 4, 10:20 AM EST | River Flood Warning | FFC | Cobb | 21 days |
| Jan 4, 10:27 AM EST | River Flood Warning | FFC | Cobb, Fulton | 17 hr |
| Jan 4, 10:56 AM EST | River Flood Warning | FFC | Cherokee | 21 days |
| Jan 4, 11:42 AM EST | River Flood Warning | FFC | Cherokee | 11 hr |
Nearby
River Flood Warnings in Georgia, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.